Alert archive / California / Lake Wind Advisories in 2018
Lake Wind Advisory 13, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Apr 5, 2018, 3:06 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Apr 6, 2018, 11:00 PM PDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2018, 3:06 PM PDT (22:06 UTC)
- In effect from
- Apr 6, 2018, 11:00 PM PDT
- Expired
- Apr 7, 2018, 8:30 PM PDT
- In force
- 22 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404 WWUS75 KREV 052206 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 306 PM PDT Thu Apr 5 2018 CAZ070-073-NVZ001-003>005-061200- /O.NEW.KREV.WI.Y.0005.180407T1000Z-180408T0600Z/ Surprise Valley California-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 306 PM PDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 PM PDT SATURDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 3 AM to 11 PM PDT Saturday. * Timing: Southwest winds will begin increasing early Saturday morning as a strong cold front approaches the region. Winds will peak late Saturday morning through the early afternoon before decreasing Saturday evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts in excess of 60 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in more wind prone locations. Travel restrictions are likely for high-profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. Aviation will also be impacted by these winds and some flights may be delayed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ072-NVZ002-061200- /O.NEW.KREV.LW.Y.0013.180407T0600Z-180408T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 306 PM PDT Thu Apr 5 2018 ...LAKE WIND ADVISORY IN EFFECT FROM 11 PM FRIDAY TO 11 PM PDT SATURDAY FOR LAKE TAHOE... The National Weather Service in Reno has issued a Lake Wind Advisory for Lake Tahoe, which is in effect from 11 PM Friday to 11 PM PDT Saturday. * Winds: Southwest winds 10 to 20 mph with gusts to 30 mph Friday night...increasing by Saturday morning to 15 to 25 mph with gusts around 40 mph. * Wave Heights: 1 to 2 feet Friday night increasing to 2 to 4 feet by Saturday morning. Highest waves will be on north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
5 follow-up statements
603 WWUS75 KREV 060947 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 247 AM PDT Fri Apr 6 2018 CAZ070-073-NVZ001-003>005-070000- /O.CON.KREV.WI.Y.0005.180407T1000Z-180408T0600Z/ Surprise Valley California-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 247 AM PDT Fri Apr 6 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 PM PDT SATURDAY... * Timing: Southwest winds will begin increasing late tonight as a strong cold front approaches the region. Winds will peak late Saturday morning through the early afternoon before decreasing Saturday evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts in excess of 60 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in wind prone locations. Travel restrictions are likely for high profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. Aviation will also be impacted by these winds and some flights may be delayed. * Wave heights on Pyramid Lake: Increasing to 2 to 5 feet Saturday. The highest waves will be from mid-lake to the north and east shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ072-NVZ002-070000- /O.CON.KREV.LW.Y.0013.180407T0600Z-180408T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 247 AM PDT Fri Apr 6 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT SATURDAY FOR LAKE TAHOE... * Winds: Southwest winds 10 to 20 mph with gusts to 30 mph tonight...increasing by Saturday morning to 15 to 25 mph with gusts around 45 mph. * Wave Heights: 1 to 2 feet tonight increasing to 2 to 4 feet by Saturday morning. Highest waves will be on north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
147 WWUS75 KREV 062048 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 148 PM PDT Fri Apr 6 2018 CAZ070-073-NVZ001-003>005-071200- /O.CON.KREV.WI.Y.0005.180407T1000Z-180408T0600Z/ Surprise Valley California-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 148 PM PDT Fri Apr 6 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 PM PDT SATURDAY... * Timing: Southwest winds will begin increasing late tonight as a strong cold front approaches the region. Winds will peak late Saturday morning through the early afternoon before decreasing Saturday evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts in excess of 60 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in wind prone locations. Travel restrictions are likely for high profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. Aviation will also be impacted by these winds and some flights may be delayed. * Wave heights on Pyramid Lake: Increasing to 2 to 5 feet Saturday. The highest waves will be from mid-lake to the north and east shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ072-NVZ002-071200- /O.CON.KREV.LW.Y.0013.180407T0600Z-180408T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 148 PM PDT Fri Apr 6 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT SATURDAY FOR LAKE TAHOE... * Winds: Southwest winds 10 to 20 mph with gusts to 30 mph tonight...increasing by Saturday morning to 15 to 25 mph with gusts around 45 mph. * Wave Heights: 1 to 2 feet tonight increasing to 2 to 4 feet by Saturday morning. Highest waves will be on north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
441 WWUS75 KREV 070940 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 240 AM PDT Sat Apr 7 2018 CAZ071-080000- /O.EXA.KREV.WI.Y.0005.180407T1000Z-180408T0600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 240 AM PDT Sat Apr 7 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... The National Weather Service in Reno has issued a Wind Advisory, which is in effect until 11 PM PDT this evening. * Timing: Southwest winds will begin this morning as a strong cold front moves through. Winds will peak late this morning and continue through the afternoon before decreasing this evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible along and east of Highway 395. Wind-prone areas such Highway 395 near Milford and Janesville could see gusts to 65 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in wind prone locations. Travel restrictions are likely for high profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ070-073-NVZ001-003>005-080000- /O.CON.KREV.WI.Y.0005.180407T1000Z-180408T0600Z/ Surprise Valley California-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 240 AM PDT Sat Apr 7 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Timing: Southwest winds will begin this morning as a strong cold front moves through the region. Winds will peak late this morning through the early afternoon before decreasing this evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts in excess of 60 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in wind prone locations. Travel restrictions are likely for high profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. Aviation will also be impacted by these winds and some flights may be delayed. * Wave heights on Pyramid Lake: Increasing to 2 to 5 feet. The highest waves will be from mid-lake to the north and east shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ072-NVZ002-080000- /O.CON.KREV.LW.Y.0013.000000T0000Z-180408T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 240 AM PDT Sat Apr 7 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE... * Winds: Southwest winds 10 to 20 mph with gusts to 30 mph will increase by late morning to 15 to 30 mph with gusts around 45 mph. * Wave Heights: 1 to 2 feet tonight increasing to 2 to 4 feet by Saturday morning. Highest waves will be on north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
677 WWUS75 KREV 072116 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 216 PM PDT Sat Apr 7 2018 CAZ070-071-073-NVZ001-003>005-080600- /O.CON.KREV.WI.Y.0005.000000T0000Z-180408T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 216 PM PDT Sat Apr 7 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Timing: Southwest winds will continue through the afternoon before decreasing this evening. * Winds: Southwest 20 to 35 mph with gusts around 55 mph are possible along and east of Highway 395. Wind-prone areas could see gusts to 65 mph. * Impacts: Hazardous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over in wind prone locations. Travel restrictions are likely for high profile vehicles. Damage to trees and powerlines will be possible especially with saturated soil conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. High profile vehicles may need to consider alternate routes if travel restrictions occur. && $$ CAZ072-NVZ002-080600- /O.CON.KREV.LW.Y.0013.000000T0000Z-180408T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 216 PM PDT Sat Apr 7 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE... * Winds: Southwest winds 15 to 30 mph with gusts around 45 mph. * Wave Heights: 2 to 4 feet with the highest waves on north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
919 WWUS75 KREV 080330 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 830 PM PDT Sat Apr 7 2018 CAZ070-071-073-NVZ001-003>005-080430- /O.CAN.KREV.WI.Y.0005.000000T0000Z-180408T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- 830 PM PDT Sat Apr 7 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Reno has cancelled the Wind Advisory. The strongest winds have tapered off for most locations with wind gusts around 25 to 35 mph this evening. Gusty winds may continue for more wind prone locations, but will should drop off after 10pm tonight. $$ CAZ072-NVZ002-080430- /O.CAN.KREV.LW.Y.0013.000000T0000Z-180408T0600Z/ Greater Lake Tahoe Area- 830 PM PDT Sat Apr 7 2018 ...LAKE WIND ADVISORY IS CANCELLED... The National Weather Service in Reno has cancelled the Lake Wind Advisory. Although winds have decreased this evening, choppy lake conditions may continue on Lake Tahoe until midnight. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 5, 1:51 AM PDT, 13 hours 15 minutes earlier.
Area forecast discussion, Apr 5, 1:51 AM PDT, 13 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
151 AM PDT Thu Apr 5 2018
.SYNOPSIS...
Mild weather is expected through Thursday, with a few light
showers possible. A strong storm with an impressive deep moisture
plume for April will impact eastern California and western Nevada
Friday into Saturday, bringing periods of moderate to heavy rain,
very high snow levels, gusty winds, and flooding concerns along
some rivers and streams. Additional storm systems are possible
next week.
&&
.SHORT TERM...
Changes made to the short term part of the forecast were very
minimal as forecast models continue their most recent trends of
impressive QPF totals for this upcoming storm along with an
extended period of high snow levels.
An area of warm air advection precipitation lifts east-northeast
across the region early this morning with little in the way of
measurable precipitation. A more vigorous area of precipitation
develops over the northern third of the forecast area later today.
Amounts should not be very high with this precipitation.
The initial salvo of precipitation associated with the gathering
storm system begins to affect the region later tonight and into
early Friday. The forecast models persist in pushing snow levels
well above 9500 feet by Friday with this storm system. While the
moisture associated with this storm does have a subtropical
origin...we could see a period of slightly lower snow levels
Friday morning before they rise in the daytime. By lower...we mean
that snow levels could dip below 9000 feet. That is still quite
high.
Moderate to heavy precipitation should spread into northeast
California and the Sierra Friday with some precipitation possible
into western Nevada. The heaviest precipitation is likely late
Friday night into early Saturday. This is also the best time for
heavy rain into western Nevada. As the upper low swings through
late Saturday...snow levels drop rather quickly with some
accumulations above 8000 feet. These accumulations will be
tempered by the precipitation cutting off rather sharply after the
passage of the h700 trough Saturday evening. A few showers linger
into late Saturday night with some snow accumulations at the
higher passes possible.
By the time the abrupt precipitation cut off takes place late
Saturday...there could be liquid precipitation totals in excess
of 3.50 inches near the Sierra Crest with a few locations
exceeding 4 inches. At lake level in the Tahoe Basin...and just
east of the crest in Mono County...totals are likely to exceed
2-2.50 inches. In excess of 2 inches is also possible in parts of
central Plumas County and eastern Sierra County and in the far
western reaches of Lassen County. Along the Sierra Front totals
could exceed 1 inch with better than half an inch in the basin and
range country of western Nevada.
This well above normal precipitation over a relative short time
period could produce flooding of small streams where runoff leads
to rapid rises and in the higher elevations where snowmelt will
contribute to possible flooding. Urban flooding is also possible
in poor drainage areas. Increased flow in the tributaries along
with reservoir releases may also cause flooding on some main stem
rivers by Saturday. Flood Watches and Warnings are already in
place. For more information see the Hydrology section below.
Strong winds are also a possibility by Saturday as an impressive
150+ kt jet moves overhead. We could easily see advisory level
winds by late Saturday morning across western Nevada where
precipitation will be ending. These winds may be tempered a bit by
cold air starting to move into the region. As of this writing it
appears the strongest gusts will range from 40-50 mph with wind
prone areas approaching 60 mph. We will hold off issuing an
advisory just yet to allow a better refinement of these winds
later today.
.LONG TERM...Next week...
Drying conditions for most locations to start next week. Only
exception is a few light showers may persist across northern
Lassen/Washoe counties and the Surprise Valley on Sunday.
Next series of storms are forecast to move into the region Tuesday
with a second system possible for Thursday. Both systems will
likely be cooler with snow levels in the 5500-7500 foot range,
produce gusty to strong winds and be fueled by weak Atmospheric
Rivers. High end precipitation totals for the two systems could
reach 1-1.5 inches along the northern Sierra Crest, with 0.50-1
inch for the Tahoe Basin and Mono County Crest, with less than
0.50 inch for the lower valleys of northeast California and
western Nevada. With the lower snow levels, several inches of snow
is likely for most Sierra passes with higher accumulations above
8000 ft.
Hydrologic impacts are possible, so best to keep flood mitigation
efforts in place through next week. This will largely depend of
reservoir releases and the intensity/duration of the precipitation
events. Brong
&&
.AVIATION...
Ridge winds will continue to increase today with Sierra mountain
waves and turbulence. Surface winds will also be gusty at times,
though peak gusts at the terminals should remain below 30 kts today.
Light showers will continue to move across the region with periods
of MVFR ceilings and mountain obscurements.
Strong and well advertised system remains on track Friday into
Saturday with freezing levels rising to near or above FL100. Core of
the system will move through the region 00-18z Saturday with a
period of heavy rain, IFR ceilings and visibility. Freezing levels
should lower to near and below FL060 at the end of the event, with a
low probably of accumulating snow at KTRK and KTVL after 18z
Saturday. LLWS is possible as well. Winds will remain strong through
Saturday afternoon with surface gusts of 30-50 kts. Brong
&&
.HYDROLOGY...
Warm temperatures and high sun angles have initiated snowmelt in
lower elevations and on sun exposed aspects. Light to moderate
rains Friday will further ripen the mid-elevation snowpack as well
as increase soil moisture, which is already quite elevated
especially in the Tahoe and Truckee Basins. This will prime
conditions for a highly efficient period of runoff with the peak
rainfall intensities and very high snow levels Friday night and
Saturday morning. The ability of the snowpack at different
elevations and aspects to retain rain versus passing the rain
through with additional snowmelt is an area of forecast
uncertainty; however, most snow below ~7000 feet on all aspects,
and below ~8000 feet on sunny aspects, has been observed to be
ripe and will contribute to runoff. Higher elevations and shady
aspects will take additional energy to ripen and may start to
contribute later in the event.
There is high confidence in rivers and streams rising rapidly Friday
night and Saturday, leading to minor to moderate flooding. While
flooding is most likely along small streams, poor drainage areas,
recent burn areas, mountain communities, and closed basins, flooding
is becoming more likely along main-stem rivers, especially in the
Truckee and Carson basins. Flood warnings have been issued for the
Truckee near Truckee and for the East and West Forks of the
Carson in Carson Valley including the main-stem to HWY 395. Minor
flooding is likely along the Truckee between HWY 395 and Vista,
and along Steamboat Creek. Minor flooding is not currently
expected, but is possible on the Susan, the Middle Fork of the
Feather, and the Walker Rivers. In general, flows and impacts are
expected to exceed the March 22nd, 2018 and Nov 18th, 2017 events.
Is this as bad as January - February 2017? Region-wide this is
unlikely, but we can't rule out some isolated areas of similar
impacts.
Bardsley
&&
.REV Watches/Warnings/Advisories...
NV...Flood Watch from Friday afternoon through Sunday morning
NVZ002-003.
CA...Flood Watch from Friday afternoon through Sunday morning
CAZ071>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Apr 5, 1:56 PM PDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service RENO NV 156 PM PDT Thu Apr 5 2018 CAZ070>073-NVZ001>005-061200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 156 PM PDT Thu Apr 5 2018 ...HEAVY RAIN AND GUSTY WINDS FRIDAY AND SATURDAY... A very warm, wet storm will bring gusty winds and significant rain to the Sierra and western Nevada beginning Friday and continuing through Saturday. The main concern is flooding potential along creeks, streams, rivers and in urban areas. WHAT CAN YOU DO NOW? Prepare for heavy rainfall by clearing drainages, ditches, and gutters of debris and snow the next few days. This will help to mitigate some of the flooding and runoff potential. Prepare for strong winds by securing outdoor furniture, temporary construction structures, and canopies. RAINS - Areas of heavy rain will develop Friday evening and continue into Saturday. Snow levels may rise as high as 11,000 feet. Rainfall totals between 2 to 4 inches are expected along the Sierra crest, with 2.0 to 2.5 inches in the Tahoe Basin, and 1 to 1.5 inches in the Sierra foothills and some valleys along the Sierra Front. Up to an inch of rain is possible in western Nevada valleys. FLOODING POTENTIAL - Rapid rises on creeks and streams, and ponding of water in fields and poorly drained urban areas are likely. If you are driving around the region, reduce speed to prevent hydroplaning on water covered roads. Areas that experienced enhanced runoff or flooding during the last storm a couple of weeks ago should see similar or greater impacts due to the heavy rain and the expected contribution of the melting snow pack. RIVERS - Increased flows are likely Friday evening into Sunday for the Carson, Susan, and the Truckee Rivers, with a longer period of increased flow for the Pit and Middle Fork of the Feather Rivers. For more details on mainstem river forecasts check www.cnrfc.noaa.gov or read the hydrology section of the area forecast discussion. WINDS - Significant impacts are likely for high profile vehicles, boaters, and aviation due to strong winds and turbulence Friday night and Saturday. A burst of wind along the Sierra foothills to Highway 395 is possible during a break in precipitation Friday night. This sudden onset of wind may cause damage to trees where soil has become saturated. More consistent wind gusts of 40 to 60 mph are possible during the day on Saturday mainly in western Nevada. Gusts over Sierra ridges will likely exceed 90 mph. SNOW - A few inches of wet snow is possible for the Sierra and northeast California passes late Saturday afternoon and Saturday night as snow levels fall below 7000 feet. Chain restrictions may occur for Highways 36, 44 and 89 in northeast California, and Interstate 80 and Highway 50 in the Tahoe area. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:23 PM PDT | Areal Flood Advisory | REV | Churchill | 6 days |
| Apr 5, 3:06 PM PDT | Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 53 hr |
Nearby
Lake Wind Advisories in California, 2018Lake Wind Advisories in Nevada, 2018Every lake wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.